Texas, 2019

Drought in Texas, December 26 to 31, 2019

December 26 to 31, 2019 · NWS SHV · 5 events in 5 counties and zones

An extended period of dryness was observed throughout all of November and December across much of East Texas, less than two months after widespread heavy rains had fallen over these areas throughout October, thus ending the drought which began during the early summer months. This dryness was more pronounced initially across Smith and Upshur Counties, before quickly spreading southwest and…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An extended period of dryness was observed throughout all of November and December across much of East Texas, less than two months after widespread heavy rains had fallen over these areas throughout October, thus ending the drought which began during the early summer months. This dryness was more pronounced initially across Smith and Upshur Counties, before quickly spreading southwest and northeast, with severe (D2) drought conditions spreading into Northern Cherokee, Southeast Wood, Eastern Camp, Southern Morris, and much of Cass Counties. Only 2-3 inches of rain fell over these areas during the November-December period across these drought stricken areas, which was less than 30% of normal. Much above normal temperatures that were observed during December only exacerbated the redeveloping drought conditions, while also resulting in streamflows at area rivers, creeks, and streams across this area to fall below normal for this time of year. This persisted into much of January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 25, 11:46 PM CST, 14 minutes earlier.

Area forecast discussion, Dec 25, 11:46 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1146 PM CST Wed Dec 25 2019

.AVIATION...

For the 26/06Z TAF period, MVFR cigs continue to increase in
coverage across our terminal airspace this evening, and expect
more widespread coverage overnight with cigs dropping to IFR and
possibly isolated LIFR toward daybreak along with some patchy fog.
Conditions will be slow to improve through the day on Thursday as
cigs lift back toward low VFR status at most sites by late morning
but moreso into the afternoon hours. Otherwise, light S/SE winds
averaging around 5 kts will prevail throughout much of the period
with slightly higher speeds closer to 10 kts possible on Thursday
afternoon.

/19/

&&

.PREV DISCUSSION... /issued 1000 PM CST Wed Dec 25 2019/

UPDATE...

Feast or famine in the cloud department so far this evening as
the CWA is about evenly split between mostly clear skies across
our NW half to overcast over much of the SE from Toledo Bend
Country to much of north Louisiana and south central Arkansas.
Naturally, this has impacted how much/quickly temperatures have
fallen off thus far and have accounted for that with this update
by aligning hourly trends based on current obs. This has also
resulted in some minor adjustments to overnight lows at several
locations. The only other change was to add patchy fog wording in
just a bit earlier over parts of lower east Texas and north
Louisiana where winds are near calm and more conducive for fog
development. Otherwise, look for clouds to return areawide around
or shortly after midnight as temperatures stabilize a bit more
under the increasing cloud cover. Updated text products have
already been issued.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  52  72  54  71 /   0  10  10  20
MLU  55  71  56  70 /  10  10  20  30
DEQ  46  68  52  67 /   0  10  10  20
TXK  51  69  52  67 /   0   0  10  20
ELD  53  70  53  68 /   0  10  10  20
TYR  52  72  54  71 /   0   0  10  20
GGG  52  72  54  71 /   0   0  10  20
LFK  53  73  55  71 /   0  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19
Hazardous weather outlook, Dec 25, 5:28 AM CST, 18 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
528 AM CST Wed Dec 25 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-261130-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
528 AM CST Wed Dec 25 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A cold front will bring chances for showers and thunderstorms to
the region Friday through Sunday. No widespread hazardous weather
is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Cherokee

When
December 26, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Drought, Wood

When
December 26, 12:00 AM CST to December 31, 11:59 PM CST
Where
Wood forecast zone
Reported by
Drought Monitor
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Drought, Camp

When
December 26, 12:00 AM CST to December 31, 11:59 PM CST
Where
Camp forecast zone
Reported by
Drought Monitor
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Drought, Morris

When
December 26, 12:00 AM CST to December 31, 11:59 PM CST
Where
Morris forecast zone
Reported by
Drought Monitor
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Drought, Cass

When
December 26, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866524, 866525, 866526, 866527, 866528.